PubMed · 2011 · 14 citations · 3 references
MedicineDermatologyImmunologyAutoimmunityInflammationRheumatologyAutoimmune DiseasesEosinophilic DisordersInflammatory DermatosesInflammatory Skin DiseasesInflammatory Skin DisordersRheumatoid ArthritisEosinophil-mediated InflammationEosinophilic DermatosisEosinophilic InfiltratesEosinophilic Skin DisordersLymphocytic InfiltratesLymphocytic InflammationRheumatoid Arthritis PharmacotherapyTissue Eosinophilia
An 80-year-old woman diagnosed with rheumatoid arthritis 22 years ago and with no other relevant medical or allergic conditions had been treated with methotrexate and prednisone for 2 years with good control of disease activity. In January 2007, methotrexate was stopped due to marked leukopenia, and treatment with intravenous infl iximab was started at a dose of 3 mg/kg every 2 weeks, with an adequate clinical response and tolerance. In April 2007, she developed a clinical picture consisting of intense and widespread itching associated with papules and vesicles over a slightly erythematous base. We also observed that she had been scratching her lesions. Blood tests and a differential white blood cell count revealed eosinophilia (720 eosinophils/mm). A skin biopsy performed at the dermatology department showed severe dermal swelling with a lymphocytic infi ltrate and abundant perivascular eosinophils. The diagnosis was subacute prurigo with eosinophilia. The suspicion of a probable adverse drug reaction led us to discontinue infl iximab and prescribe topical and systemic treatment with corticosteroids. The skin lesions disappeared completely and eosinophil values returned to normal within 4 months (Figure). As her rheumatoid arthritis was partially controlled with systemic corticosteroids, her rheumatologist initiated treatment with intravenous etanercept at 25 mg twice a week in August 2008. However, the skin lesions reappeared for 1 month. Eosinophilia increased to 1020 eosinophils/mm (Figure). Etanercept was withheld and methylprednisolone (60 mg/d) was started until the clinical picture subsided (1 month later). Skin prick tests and patch tests were performed with infl iximab (100 mg/mL) and etanercept (25 mg/mL) and yielded negative results. The patient was diagnosed with subacute prurigo and eosinophilia induced by infl iximab and etanercept. Prurigo is a condition involving nodular cutaneous lesions 0 200 400 600 80
3
John V. Fahy, Jane Liu, Hofer Wong et al. · Journal of Allergy and Clinical Immunology · 1994 · 147 citations · Full text